I started using a Retinol product specifically for under the eyes. because my undereye skin is thinning and starting to show wrinkles. The product was described as "Retinol 4X strength but buffered for the eye area. After 3 days of use, the skin around my eyes started peeling. It made my skin around the eyes so dry that my wrinkles show up evey more so than before. Also, the skin around my eyes is so sensitive now that even applying moisturizer makes it burn. My face became dryer with slight flakiness which I believe is a result of using this retinol product.
Is the skin under my eyes permanently damaged or is there a product I can use to reverse this?
Do you think I should see a dermatologist?
I cannot confirm anything without examination but it sounds like irritant contact dermatitis. Irritant dermatitis, the most common type of contact dermatitis, involves inflammation resulting from contact with acids, alkaline materials such as soaps and detergents, cosmetics, or other chemicals.
Avoid using any lotions and creams over the face for the meantime. Wash your face with a mild cleanser with moisturizing properties like Cetaphil. Pat your face dry. Then apply a good hypoallergenic moisturizer over the area and see if this improves.If the symptoms still persist then you can apply mild steroid like dermacort.
If the irritation persists then pls get it evaluated from a dermatologist.
Hope it helps.Take care and pls do keep me posted on how you are doing or if you have any additional queries.
My experience with retinol: it affects my eyes with bone crushing headaches, coming at intervals. In fact my dermatologist prescribed the cream,(0.01% ?? strength). It affected my eyes that huge clumps of puss like came from my eyes. Pretty much like what would get from pimples. Eventually, I threw out the tube.
I tried another medication product, Murad, and had the same reaction. Wrote to them about this, they recommend that I should discontinue the use of the product. Personally the use of retinol should be banned. It seems to be as strong as this accutane/isotrenoin - given what I have read up on it, which I suspect is a derivative of retinol. Again retinol should be banned!!!
I would definitely start out using it on an every other night basis just to make sure you can tolerate it. No matter what the level of retinol in a product, you do need to take the same careful approach to initially using this ingredient as you would with a stronger, Retin A version. Too often retinol is mistaken as being gentle to the skin but you too can develop irritation if you don’t start out using it wisely. Additionally, you need a hydration layer (eye cream) on top of the Retinol to retain moisture. Retinol is also as prone to increasing your sunburn potential so I would recommend to use it only at night. I had to gradually build up using Retin A and now I use it every night along with a non-acidic moisturizer (don't use anything with glycolic acid, AHA or you will definitely feel the burning/stinging sensation). You will go through the initial flaking, burning period but be consistent and caution, this will subside and your skin will adjust without problems. Be sure to use a suncreen moisturizer during the day since using Retinol/Retin A products increase sun sensitivity.
It is not unusual for individuals to have side effects when they begin using a retinol product. Most manufacturers recommend beginning with 2 applications a week for the first week or so depending on how your skin reacts. After that you can increase to every other night and then to every night as your skin adjusts. I have used several products with retinol and this has always been the case for me. I do not have sensitive skin.
I have never heard of a retinol product, with any level of retinol in it worth paying for, that recommended using it around the eye area. Every one that I have used has warned specifically against this. I suspect that you got the retinol in your eyes and that is why you had such a reaction. It does remove the top layers of skin and can be very irritating when first used. I have used a generic version of Retin-A for about 2 months and I love how my skin looks... now. In the beginning it peeled as though I had a serious sunburn. It was sensitive and burned when I applied any moisturizer. I also went through a period of intense acne ( I do not have acne issues in general). After three weeks all of these symptoms decreased and now my skin glows. I have very few break outs and when I do they clear up very quickly. The peeling has stop and so has the burning. I believe that some of the fine lines on my forehead are beginning to decrease as well.
Retinol is not a wonder drug nor is it a poison. Everyone reacts differently to medication and individuals should be as informed as possible when beginning a new **************. I suspect that if you have had problems with other topical treatments that your skin is too sensitive to tolerate such potent medications. As far as the comparison to accutane, well I do not know that retinol poses the same risk of serious birth defects as accutane does.
about 2mths ago I developed eyelid dermatitis (or so im told) above my eye. I used a hydrocortysil 1% cream and i think i had a reaction and the under eye area became red and dry (i hate it). Since then I am using La roche posay toleraine ultra for under eyes and it's ok. But gets very dry and I have a few times "buffed" off the dryness with cotton pad. This makes it redder!!!. I am trying to be very careful, but now without make-up, I have red under eye area and with make-up, I have dryness. I dont want to pull at my eyes anymore. Today I even put baby oil on it. Will the dryness eventually go as I dont want to be damaging my skin at this very noticeable area by buffing it off. Should I leave well alone and time will take care. The itch is almost gone (i think). Siobhan
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.